Abstract and Introduction
Objective: To summarize the available evidence on the cardiovascular effects of cross-sex steroid use in transsexuals.
Methods: We searched relevant electronic databases and sought additional references from experts. Eligible studies reported on cardiovascular events, venous thromboembolism, blood pressure and fasting serum lipids. Data were extracted in duplicate. We used the random-effects model to estimate the pooled weighted mean difference (WMD) and 95% confidence intervals (CIs).
Results: We found 16 eligible studies, mostly uncontrolled cohorts of varied follow-up durations (1471 male-to-female (MF) and 651 female-to-male (FM) individuals). In the MF individuals, cross-sex hormone use was associated with a statistically significant increase in fasting serum triglycerides without changes in the other parameters (WMD = 23·39 mg/dl; 95% CI = 4·82-41·95). In the FM individuals, there was a similar increase of triglycerides (WMD = 31·35 mg/dl; 95% CI = 7·53-55·17) and a reduction of high density lipoprotein (HDL)-cholesterol (WMD = −6·09 mg/dl; 95% CI = −11·44 to −0·73). There was a statistically significant but clinically trivial increase in systolic blood pressure (WMD = 1·74 mmHg; 95% CI = 0·21-3·27). Analyses were associated with significant heterogeneity across studies. There were very few reported cardiovascular events (deaths, strokes, myocardial infarctions or venous thromboembolism), more commonly among MF individuals.
Conclusions: Very low quality evidence, downgraded due to methodological limitations of included studies, imprecision and heterogeneity, suggests that cross-sex hormone therapies increase serum triglycerides in MF and FM and have a trivial effect on HDL-cholesterol and systolic blood pressure in FM. Data about patient important outcomes are sparse and inconclusive.
Gender identity disorder (GID) affects individuals preoccupied with their wish to live as members of the opposite sex. Such individuals intensely desire to adopt the social role of the other sex or to acquire the physical appearance of the other sex through hormonal or surgical manipulation. Sex reassignment therapy seeks to achieve this transition using a multi-modality approach that often includes psychological, hormonal and surgical interventions. Men seeking transition to the female sex (MF) generally use oestrogen, antiandrogens (cyproterone acetate, spironolactone) or a gonadotropin-releasing hormone agonist (GnRH agonists). Women seeking transition to the male sex (FM) generally use testosterone.
It is plausible that sex steroid use may be associated with potential adverse effects such as acne, venous thromboembolism, atherosclerosis, hypertension, hyperlipidemia, prostate hyperplasia; and may cause or exacerbate neoplasia of the prostate, breast and ovaries.[3,4] Two large randomized trials characterized the effect of oestrogen-containing hormonal use on cardiovascular risk in women,[5,6] and the Coronary Drug Project evaluated this therapy in men post-myocardial infarction. A recent review reported on the weak available evidence linking testosterone use with cardiovascular risk in hypogonadal and eugonadal men, a finding that was echoed in the recently published Endocrine Society guidelines for androgen use in women, in which the panel described limited evidence regarding the cardiovascular safety of low-dose testosterone use in women with presumed androgen deficiency. The different characteristics of the patients and of the hormone schedule in these trials mean these studies apply only indirectly to sexual steroid use in transsexual individuals.
In this systematic review, we sought to summarize the available evidence of the effects of cross-sex hormone use on the cardiovascular risk of transsexual individuals. Outcomes of interest were cardiovascular events, venous thromboembolism, fasting serum lipid fractions and blood pressure.
Clin Endocrinol. 2010;72(3):1-10. © 2010
Cite this: Effect of Sex Steroid Use on Cardiovascular Risk in Transsexual Individuals: A Systematic Review and Meta-analyses - Medscape - Jan 01, 2010.